Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 14, NWS Bismarck, ND

June 22, 2011Ward County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 22, 2011, 9:41 AM CDT for Ward County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2011, 9:41 AM CDT (14:41 UTC)
Expired
Jun 22, 2011, 3:30 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Major

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WGUS53 KBIS 221441
FFWBIS
NDC101-222030-
/O.NEW.KBIS.FF.W.0014.110622T1441Z-110622T2030Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR LEVEE OVER TOPPING IN...
  EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 330 PM CDT.

* AT 930 AM CDT...THE MINOT EMERGENCY OPERATIONS CENTER HAS REPORTED 
  LEVEES BEGINNING TO OVER TOP IN PARTS OF MINOT. 

* MANDATORY EVACUATIONS HAVE BEEN ORDERED ALONG THE SOURIS RIVER     
  THROUGH PARTS OF MINOT. THOSE IN THE MANDATORY EVACUATION ZONES    
  SHOULD BE MOVING TO HIGHER GROUND NOW. REMAIN CALM...BUT MOVE      
  QUICKLY...FOLLOWING THE DIRECTION OF LOCAL LAW ENFORCEMENT         
  OFFICIALS. THE NATIONAL GUARD HAS IDENTIFIED SEVERAL AREAS OF      
  CONCERN IN THE OAK DRIVE...ODDS TRAILER COURT AND TENTH STREET AND 
  WEST CENTRAL AREAS. FLOODING OF OTHER PARTS OF MINOT IS EXPECTED   
  AS RIVER LEVELS CONTINUE TO RISE. 

* THIS FLASH FLOOD WARNING EXTENDS ALONG THE SOURIS RIVER FROM       
  BURLINGTON...THROUGH MINOT....AND LOGAN TO SAWYER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS 
IMMINENT. MOVE TO HIGHER GROUND.

&&

LAT...LON 4824 10123 4813 10109 4811 10102 4806 10102
      4811 10116 4821 10129 4822 10138 4826 10146
      4829 10141 4825 10133

$$

AYD/JP MARTIN
2 follow-up statements
689 
WGUS73 KBIS 221632
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1132 AM CDT WED JUN 22 2011

NDC101-222030-
/O.CON.KBIS.FF.W.0014.000000T0000Z-110622T2030Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD ND-
1132 AM CDT WED JUN 22 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL WARD COUNTY
UNTIL 330 PM CDT...

THIS FLASH FLOOD WARNING EXTENDS ALONG THE SOURIS RIVER FROM         
BURLINGTON...THROUGH MINOT AND LOGAN...TO SAWYER.

EARLIER THIS WEDNESDAY MORNING THE MINOT EMERGENCY OPERATIONS CENTER 
REPORTED LEVEES BEGINNING TO OVER TOP IN PARTS OF MINOT.

MANDATORY EVACUATIONS HAVE BEEN ORDERED ALONG THE SOURIS RIVER       
THROUGH PARTS OF MINOT. THOSE IN THE MANDATORY EVACUATION ZONES      
SHOULD BE MOVING TO HIGHER GROUND NOW. REMAIN CALM...BUT MOVE        
QUICKLY...FOLLOWING THE DIRECTION OF LOCAL LAW ENFORCEMENT           
OFFICIALS.

THE NATIONAL GUARD HAD IDENTIFIED SEVERAL AREAS OF IMMEDIATE CONCERN 
IN THE OAK DRIVE...ODDS TRAILER COURT...AND TENTH STREET AND WEST 
CENTRAL AREAS. FLOODING OF OTHER PARTS OF MINOT IS EXPECTED AS RIVER 
LEVELS CONTINUE TO RISE.

THIS WARNING GOES UNTIL 330 PM CDT...HOWEVER...THAT DOES NOT MEAN 
THAT THE DANGER WILL END AT THAT TIME. A RIVER FLOOD WARNING 
CONTINUES IN EFFECT FOR THE SOURIS RIVER UNTIL FURTHER NOTICE. IN 
THE LONGER TERM THAT RIVER FLOOD WARNING SERVES TO CONVEY THE
ONGOING DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS 
IMMINENT. MOVE TO HIGHER GROUND.

&&

LAT...LON 4824 10123 4813 10109 4811 10102 4806 10102
      4811 10116 4821 10129 4822 10138 4826 10146
      4829 10141 4825 10133

$$

JP MARTIN
840 
WGUS73 KBIS 222028
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
328 PM CDT WED JUN 22 2011

NDC101-222036-
/O.EXP.KBIS.FF.W.0014.000000T0000Z-110622T2030Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD ND-
328 PM CDT WED JUN 22 2011

...RIVER FLOOD WARNING CONTINUES UNTIL FURTHER NOTICE FOR THE 
SOURIS RIVER AT MINOT...

THE DANGEROUS SITUATION CONTINUES ALONG THE SOURIS RIVER IN WARD 
COUNTY. THE ONGOING RIVER FLOOD WARNING CONTINUES UNTIL FURTHER 
NOTICE. THAT RIVER FLOOD WARNING SERVES TO CONVEY THE ONGOING 
THREATS IN MINOT.

LAT...LON 4824 10123 4813 10109 4811 10102 4806 10102
      4811 10116 4821 10129 4822 10138 4826 10146
      4829 10141 4825 10133

$$

AYD/MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 7:04 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 22, 7:04 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
704 AM CDT WED JUN 22 2011

.UPDATE...ADJUSTED HOURLY SENSIBLE WEATHER GRIDS TO REFLECT
CURRENT OBS/TRENDS.

&&

.DISCUSSION...SHOWERS WILL CONTINUE OVER THE EASTERN CWA THROUGH
THE MORNING HOURS. DRIER AIR WORKING INTO WESTERN NORTH DAKOTA
COMBINED WITH LINGERING LOW-LEVEL MOISTURE WILL CONTRIBUTE TO
PATCHY FOG DEVELOPMENT THIS MORNING. THE FOG SHOULD LIFT BY LATE
MORNING. OTHERWISE...THE DRIER AIR WILL CONTINUE TO OVERSPREAD
THE REGION FROM WEST TO EAST TODAY THROUGH THE OVERNIGHT
HOURS...BRINGING AN END TO PRECIP CHANCES AREAWIDE LATER TONIGHT.
THE CURRENT FORECAST IS ON TRACK WITH NO CHANGES PLANNED.

&&

.AVIATION...IFR/MVFR CIGS WILL CONTINUE IN AREAS OF SHOWERS THROUGH
THE MORNING HOURS FOR THE TAF SITES ALONG AND EAST OF HIGHWAY 83.
LINGERING MOISTURE AND CLEAR SKIES/LIGHT WINDS SHOULD CONTRIBUTE
TO IFR/MVFR VSBY DEVELOPMENT ACROSS THE WESTERN PORTIONS OF THE STATE
THIS MORNING AFFECTING THE KISN-KDIK TERMINAL AERODROMES.
OTHERWISE...MAINLY VFR CONDITIONS ARE EXPECTED TO DEVELOP FROM
WEST TO EAST THROUGH THE DAY...WITH MVFR CIGS HOLDING ON A KJMS
UNTIL AFTER 06Z THURSDAY AS RESIDUAL MOISTURE FINALLY SCOURS OUT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jun 22, 3:42 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
342 AM CDT WED JUN 22 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
342 AM CDT WED JUN 22 2011 /242 AM MDT WED JUN 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ONGOING AERIAL AND RIVER POINT FLOOD WARNINGS CONTINUE ACROSS WEST
AND CENTRAL NORTH DAKOTA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT...THROUGH
THE COMING WEEKEND...AND INTO EARLY NEXT WEEK. MUCH UNCERTAINTY
EXISTS REGARDING FUTURE RAINFALL...THE SEVERITY...PLACEMENT...AND
COVERAGE OF ANY STORMS AT THIS TIME. PLEASE CHECK BACK FOR
FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:01 AM CDTFlash Flood WarningBISRenville6 hr

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.